Michigan, 2002

Hail and Damaging Wind in Michigan, July 31, 2002

July 31, 2002 · NWS APX · 5 events in 3 counties and zones

Scattered thunderstorms produced isolated reports of severe hail and wind damage across northeast Lower Michigan during the late afternoon and evening hours of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Scattered thunderstorms produced isolated reports of severe hail and wind damage across northeast Lower Michigan during the late afternoon and evening hours of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 31, 10:06 AM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 31, 10:06 AM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1106 AM EDT WED JUL 31 2002

WEATHER ACROSS FORECAST AREA LIKELY TO BECOME QUITE ACTIVE IN SHORT
ORDER (ESPECIALLY ACROSS EASTERN UPPER AND FAR NORTHERN LOWER
NEAREST THE SURFACE WARM FRONT). LATEST SURFACE ANALYSIS HAD LOW
PRESSURE CENTERED OVER EASTERN NORTH DAKOTA...WITH A WARM FRONT
EXTENDING EAST ACROSS UPPER MICHIGAN. VERY WARM AND MOIST AIR WAS
FLOWING INTO THE REGION ON SOUTHWEST WINDS BEHIND THE FRONT.
ALOFT...A SHORT WAVE WAS MOVING EAST THROUGH MINNESOTA.

STRONG INSOLATION HAS TEMPERATURES CLIMBING QUITE NICELY THIS
MORNING...WHICH WILL RAPIDLY DESTABILIZE THE ATMOSPHERE ACROSS
FORECAST AREA. 12Z APX SOUNDING MODIFIED FOR SURFACE T/TD OF 86 OVER
66 YIELDS CAPE VALUES AROUND 3000 J/KG AND LIS AROUND -8. HAVE
RAISED PRECIP CHANCES TO NUMEROUS ACROSS EASTERN UPPER IN LIGHT OF
SHOWERS/STORMS WORKING THEIR WAY ACROSS THE U.P. ALONG THE WARM
FRONT. ELSEWHERE...WILL MAINTAIN SCATTERED SHOWER/STORM WORDING
GIVEN AVAILABLE INSTABILITY...LAKE BREEZES AND OUTFLOW BOUNDARIES
FROM LAST NIGHTS AND ONGOING CONVECTION. WIND FIELDS FOR MUCH OF
THIS AFTERNOON ARE NOT TERRIBLY STRONG...SO LARGE HAIL SHOULD BE THE
PRIMARY THREAT WITH THE THUNDERSTORMS. WIND FIELDS AND UPPER FORCING
BECOME MORE SIGNIFICANT TOWARD EVENING WITH THE APPROACH OF THE
MINNESOTA SHORT WAVE...SO THE THREAT OF DAMAGING WINDS WILL INCREASE.

.APX...NONE.

BAK

In the hours before

Local storm report, Jul 31, 9:18 AM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1018 AM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1257 AM    HIGGINS LAKE              MI   .75 IN HAIL
07/31/02   ROSCOMMON

1257 AM    HIGGINS LAKE              MI   WIND DAMAGE
07/31/02   ROSCOMMON                      TREES DOWN

1250 AM    MANCELONA                 MI   WIND DAMAGE
07/31/02   ANTRIM                         TREES DOWN

CJC
Special weather statement, Jul 31, 9:44 AM EST, 4 hours 45 minutes before
MIZ008-015>036-041-042-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1044 AM EDT WED JUL 31 2002

...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN THIS AFTERNOON AND TONIGHT...

* THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

* HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS OF 60 TO 80 MPH
  AND HAIL TO 1 INCH IN DIAMETER.

* TIME OF HAZARDOUS WEATHER THREAT...EASTERN UPPER AND EXTREME
  NORTHERN LOWER MICHIGAN BETWEEN NOON AND 10 PM AND ACROSS THE REST
  OF NORTHERN LOWER MICHIGAN BETWEEN 3 PM AND 10 PM. ADDITIONALLY...
  THE THREAT WILL RETURN TO EASTERN UPPER AND NORTHWEST LOWER
  MICHIGAN AFTER 2 AM TONIGHT.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

BAK
Local storm report, Jul 31, 12:25 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE GAYLORD, MI
125 PM EDT WED JUL 31 2002

ADDED WIND EVENTS...LAKE ANN 1147 PM...MANCELONA 1250 AM...HIGGINS
LAKE 1257 AM...AND WEST BRANCH 138 AM
ADDED HAIL EVENT...HIGGINS LAKE 1257 AM

...SEVERE THUNDERSTORMS MOVED THROUGH NORTHERN LOWER MICHIGAN LATE
TUESDAY NIGHT AND EARLY WEDNESDAY MORNING...

A LINE OF SEVERE THUNDERSTORMS WHICH DEVELOPED IN SOUTHERN MINNESOTA
TUESDAY AFTERNOON MOVED THROUGH WISCONSIN TUESDAY EVENING. THE LINE
OF STORMS CROSSED LAKE MICHIGAN LATE TUESDAY EVENING...MOVING ONSHORE
BETWEEN 1130 AND 1135 PM IN MANISTEE AND BENZIE COUNTIES. DAMAGING
THUNDERSTORM WINDS KNOCKED DOWN TREES IN THE CITY OF MANISTEE
AT 1135 PM...18 MINUTES AFTER A SEVERE THUNDERSTORM WARNING WAS
ISSUED FOR THAT COUNTY. THE LINE OF THUNDERSTORMS MOVED QUICKLY
TOWARD THE EAST AND CONTINUED TO PRODUCE DAMAGING WINDS...WITH
NUMEROUS REPORTS OF WIND GUSTS EXCEEDING 60 MPH...ALONG WITH DOWNED
TREES AND POWER LINES...UNTIL 131 AM EDT...WHEN THE FINAL REPORT OF
DOWNED TREES WAS RECEIVED FROM OSCODA COUNTY.

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    FRANKFORT                 MI   WIND DAMAGE
07/30/02   BENZIE                         TREES DOWN IN FRANKFORT
                                          AND HONOR REPORTED BY LAW
                                          ENFORCEMENT

1135 PM    MANISTEE                  MI   WIND DAMAGE
07/30/02   MANISTEE                       TREES DOWN
                                          REPORTED BY SPOTTER

1147 PM    LAKE ANN                  MI   WIND DAMAGE
07/30/02   BENZIE                         TREES DOWN
                                          REPORTED BY SPOTTER

1144 PM    TRAVERSE CITY             MI   77 MPH TSTORM WIND GUST
07/30/02   GRAND TRAVERSE                 REPORTED BY LOCAL MEDIA

1158 PM    4 E EASTPORT              MI   72 MPH TSTORM WIND GUST
07/30/02   ANTRIM                         REPORTED BY SPOTTER

1203 AM    KEWADIN                   MI   65 MPH TSTORM WIND GUST
07/31/02   ANTRIM                         REPORTED BY SPOTTER

1205 AM    TRAVERSE CITY             MI   WIND DAMAGE
07/31/02   GRAND TRAVERSE                 NUMEROUS TREES DOWN IN
                                          TRAVERSE CITY REPORTED BY
                                          LAW ENFORCEMENT

1210 AM    SUTTONS BAY               MI   WIND DAMAGE
07/31/02   LEELANAU                       TREES DOWN ON ROADWAYS
                                          REPORTED BY LAW ENFORCEMENT

1219 AM    8 E BUCKLEY               MI   WIND DAMAGE
07/31/02   WEXFORD                        TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

1225 AM    KALKASKA                  MI   WIND DAMAGE
07/31/02   KALKASKA                       TREES DOWN
                                          REPORTED BY LAW
                                          ENFORCEMENT

1231 AM    ALBA                      MI   WIND DAMAGE
07/31/02   ANTRIM                         A FEW TREES DOWN REPORTED
                                          BY LAW ENFORCEMENT

1235 AM    FIFE LAKE                 MI   WIND DAMAGE
07/31/02   GRAND TRAVERSE                 TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

1241 AM    GRAYLING                  MI   WIND DAMAGE
07/31/02   CRAWFORD                       TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

1245 AM    2 NE SOUTH BOARDMAN       MI   WIND DAMAGE
07/31/02   KALKASKA                       2 TREES DOWN REPORTED BY
                                          LAW ENFORCEMENT

1250 AM    MANCELONA                 MI   WIND DAMAGE
07/31/02   ANTRIM                         TREES DOWN
                                          REPORTED BY LAW ENFORCEMENT

1257 AM    HIGGINS LAKE              MI   .75 IN HAIL
07/31/02   ROSCOMMON                      REPORTED BY LAW ENFORCEMENT

1257 AM    HIGGINS LAKE              MI   WIND DAMAGE
07/31/02   ROSCOMMON                      TREES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0131 AM    RED OAK                   MI   WIND DAMAGE
07/31/02   OSCODA                         TREES DOWN BLOCKING ROAD
                                          REPORTED BY LAW ENFORCEMENT

0138 AM    WEST BRANCH               MI   WIND DAMAGE
07/31/02   OGEMAW                         TREES DOWN
                                          REPORTED BY SPOTTER

ROWLEY/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Iosco

When
July 31, 2:29 PM EST
Where
Iosco County, Hale
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.383, -83.800

Hail, Iosco

When
July 31, 2:32 PM EST
Where
Iosco County, Whittemore
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.233, -83.800

Thunderstorm Wind, Alcona

When
July 31, 6:15 PM EST
Where
Alcona County, 7 mi W of Spruce
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.833, -83.617

Several trees down.

Hail, Alcona

When
July 31, 6:17 PM EST
Where
Alcona County, 2 mi W of Black River
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.817, -83.333

Hail, Alpena

When
July 31, 8:02 PM EST
Where
Alpena County, Ossineke
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.917, -83.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307438, 5307436, 5307435, 5307437, 5307434.